Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 196, NWS Dodge City, KS

July 14, 2015Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2015, 11:14 PM CDT for Lane County, Scott County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2015, 11:14 PM CDT (04:14 UTC)
Expired
Jul 14, 2015, 11:46 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2580 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS53 KDDC 150414
SVRDDC
KSC101-171-150500-
/O.NEW.KDDC.SV.W.0196.150715T0414Z-150715T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 PM CDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS...
  SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL MIDNIGHT CDT

* AT 1113 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
  SCOTT CITY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...DIGHTON...ALAMOTA...AMY...SHIELDS...SHALLOW WATER...
  PENDENNIS...MANNING...HEALY...GRIGSTON AND MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 10108 3865 10107 3869 10027 3830 10029
TIME...MOT...LOC 0413Z 247DEG 26KT 3844 10093 

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
1 follow-up statement
718 
WWUS53 KDDC 150446
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1146 PM CDT TUE JUL 14 2015

KSC101-171-150456-
/O.CAN.KDDC.SV.W.0196.000000T0000Z-150715T0500Z/
LANE KS-SCOTT KS-
1146 PM CDT TUE JUL 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR LANE AND SCOTT COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3827 10108 3865 10107 3869 10027 3830 10029
TIME...MOT...LOC 0444Z 247DEG 26KT 3853 10065 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:35 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 14, 7:35 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT TUE JUL 14 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 144 PM CDT TUE JUL 14 2015

A TROUGH OF LOW PRESSURE IS FORECAST TO MOVE INTO SOUTHWESTERN
KANSAS OVERNIGHT WITH MOIST UPSLOPE FLOW DEVELOPING INTO EASTERN
COLORADO THIS EVENING. SOME RIPPLES IN THE UPPER FLOW IN THE
MONSOONAL MOISTURE PLUME, FROM NEW MEXICO INTO COLORADO, WILL SET
OFF NUMEROUS THUNDERSTORMS LATER THIS EVENING AND PROGRESSING INTO
WESTERN KANSAS OVERNIGHT AS AN MCS. MUCH OF THE OVERNIGHT CONVECTION
COULD BE JUST NORTH OF GARDEN CITY AND DODGE CITY. WILL HAVE THE
HIGHEST RAIN CHANCES AND QPF IN THAT AREA TONIGHT.

A WIND SHIFT LINE JUST SOUTH OF DODGE CITY COULD BE THE FOCUS OF
SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE
THREAT OF SEVERE WEATHER IS LOW AS LAYER WIND SHEAR IS WEAK. ANY
STORMS THAT FORM THIS EVENING COULD HAVE STRONG WIND GUSTS WITH
DOWNDRAFT CAPES AROUND 2000 J/KG.

THE MCS LATER TONIGHT COULD BE MARGINALLY SEVERE WITH HAIL TO
AROUND QUARTER SIZE AND STRONG WINDS. SOUTHEAST WINDS OF 10 TO 15
MPH BECOME SOUTH LATE TONIGHT WITH INCREASING CONVECTIVE DEBRIS
CLOUDINESS ESPECIALLY NORTH OF DODGE CITY. OVERNIGHT LOWS WILL BE
MILD AND RANGE FROM 68 TO 74 WITH THE WARMEST IN SOUTH CENTRAL
SECTIONS.

FOR WEDNESDAY, SOME LINGERING SHOWERS OR THUNDERSTORMS ARE POSSIBLE
IN THE MORNING MAINLY NORTH OF DODGE CITY. A WEAK SURFACE TROUGH
LINE IS FORECAST TO BE ACROSS SOUTHWESTERN KANSAS WITH THUNDERSTORMS
FORMING BY MID TO LATE AFTERNOON, SOME MARGINALLY SEVERE WITH CAPES
AROUND 2000 J/KG. HIGHS ON WEDNESDAY WILL BE FROM 97 TO NEAR 100
DEGREES WITH SOUTH WINDS OF 12 TO 22 MPH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 237 PM CDT TUE JUL 14 2015

FOR THURSDAY, ANOTHER SURFACE TROUGH LINE WILL BE ACROSS
SOUTHWESTERN KANSAS WITH A FOCUS FOR MORE AFTERNOON AND EVENING
THUNDERSTORMS, SOME MARGINALLY SEVERE. HIGHS WILL BE IN THE UPPER
90S AGAIN.

FOR FRIDAY, THE BOUNDARY SHIFTS NORTH, WITH HIGHS REACHING AROUND
THE CENTURY MARK. SCATTERED LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE POSSIBLE.

FOR THE WEEKEND, CHANCES OF THUNDERSTORMS DECREASE ON SATURDAY, BUT
THEN MORE POSSIBLE ON SUNDAY IF THE ECMWF MODEL IS CORRECT IN
PUSHING A STRONGER UPPER TROUGH ACROSS THE NORTHERN PLAINS. HIGHS
WILL BE NEAR OR AROUND 100 DEGREES.

FOR THE PERIOD OF MONDAY INTO TUESDAY, A COOLER AIRMASS IF FORECAST
AS BOTH THE ECMWF AND THE GFS HAVE A COLD FRONT MOVING ACROSS THE
CENTRAL PLAINS WITH SLIGHT CHANCES FOR THUNDERSTORMS.

OVERNIGHT LOWS THROUGH THE PERIOD WILL CONTINUE MILD AND IN THE
UPPER 60S TO LOWER 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 734 PM CDT TUE JUL 14 2015

CONVECTION COULD IMPACT THE TERMINALS IN THE LATE EVENING TO EARLY
MORNING HOURS. NUMEROUS PULSE TYPE STORMS ACROSS EASTERN COLORADO
ARE FORECAST TO BECOME CLUSTERED AS THEY MOVE INTO WEST CENTRAL AND
NORTH CENTRAL KANSAS THROUGH MIDNIGHT AND THE OVERNIGHT HOURS.
VICINITY THUNDERSTORM ARE IN THE TERMINAL FORECASTS FOR THIS
PERIOD AS THE CONFIDENCE WITH RESPECT TO AREAL COVERAGE IS QUITE
LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  99  70  97 /  50  20  30  30
GCK  68  97  68  96 /  60  30  30  30
EHA  68  97  68  97 /  40  30  30  30
LBL  69  99  69  97 /  30  20  30  30
HYS  71  97  70  97 /  60  40  50  30
P28  74  99  74  99 /  30  20  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ090.

&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...RUSSELL
Hazardous weather outlook, Jul 14, 4:21 AM CDT, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT TUE JUL 14 2015

KSZ030-031-043>046-061>066-074>081-084>090-150930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FOR
BARBER COUNTY IN FAR SOUTH CENTRAL KANSAS, WHERE HEAT INDICES
DOWN IN THE MEDICINE LODGE AREA ARE FORECAST TO REACH AROUND 105
DEGREES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER
TODAY AND TONIGHT ACROSS PORTIONS OF SOUTHWEST AND WEST CENTRAL
KANSAS...ESPECIALLY NORTH OF THE ARKANSAS RIVER. THERE WILL BE
ENOUGH DEEP LAYER WIND SHEAR AND MOISTURE IN PLACE TO SUPPORT
THUNDERSTORMS WITH WEAK ROTATION FOR A COUPLE OF HOURS CAPABLE OF
GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS IN THE 60 TO 70 MPH
RANGE. BY LATE TONIGHT...A LARGE THUNDERSTORM CLUSTER IS EXPECTED
TO MATURE SOMEWHERE BETWEEN HIGHWAY 50 AND INTERSTATE 70 WITH THE
MAIN HAZARD SHIFTING TO TORRENTIAL RAINFALL AND LOCALIZED
FLOODING.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...MORE THUNDERSTORMS ARE IN THE FORECAST THROUGH THE
END OF THE WEEK AS THE OVERALL SYNOPTIC WEATHER PATTERN WILL NOT
CHANGE MUCH. MARGINAL SEVERE WEATHER RISKS ARE FORECAST DURING THE
LATE AFTERNOON THROUGH LATE EVENING HOURS WEDNESDAY, THURSDAY, AND
FRIDAY.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
WEST CENTRAL AND SOUTHWEST KANSAS BETWEEN HIGHWAY 50 AND
INTERSTATE 70.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 14, 9:04 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM MDT TUE JUL 14 2015

KSZ061-150245-
HAMILTON KS-
804 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 845 PM
MDT...

AT 803 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 20 MPH. ANOTHER
CLUSTER OF STRONG THUNDERSTORMS WAS MOVING ALONG THE COLORADO KANSAS
LINE NEAR NORTHWEST HAMILTON COUNTY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND COOLIDGE.

LAT...LON 3826 10204 3825 10156 3775 10157 3775 10204
TIME...MOT...LOC 0203Z 205DEG 24KT 3786 10198

RUSSELL
Special weather statement, Jul 14, 10:34 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 PM CDT TUE JUL 14 2015

KSZ074-084-150415-
MORTON KS-STANTON KS-
1034 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND MORTON
COUNTIES UNTIL 1115 PM CDT...

AT 1033 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF THE
SAUNDERS ELEVATOR TO 12 MILES NORTHWEST OF ELKHART...AND MOVING EAST
AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ROLLA...MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3756 10204 3764 10159 3712 10157 3710 10204
TIME...MOT...LOC 0333Z 275DEG 29KT 3742 10211 3717 10201

RUSSELL
Special weather statement, Jul 14, 11:08 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT TUE JUL 14 2015

KSZ061-062-074-075-084-085-150500-
KEARNY KS-HAMILTON KS-GRANT KS-MORTON KS-STEVENS KS-STANTON KS-
1108 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...NORTHERN STEVENS...
SOUTHERN HAMILTON...STANTON...MORTON AND SOUTHERN KEARNY COUNTIES
UNTIL MIDNIGHT CDT/1100 PM MDT/...

AT 1107 PM CDT /1007 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF JOHNSON CITY...MOVING EAST AT 30
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...HUGOTON...JOHNSON CITY...ROLLA...MOSCOW...MANTER...
RICHFIELD...BIG BOW...FETERITA...HICKOK AND THE SAUNDERS ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3782 10203 3791 10115 3713 10115 3710 10204
TIME...MOT...LOC 0407Z 247DEG 38KT 3762 10166

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:04 PM CDTSpecial Weather StatementDDCHamilton41 min
Jul 14, 10:34 PM CDTSpecial Weather StatementDDCMorton, Stanton41 min
Jul 14, 11:08 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens52 min
Jul 14, 11:19 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens27 min
Jul 14, 11:43 PM CDTSpecial Weather StatementDDCFinney, Grant, Gray, Haskell, Kearny, Seward and 1 more92 min
Jul 15, 12:35 AM CDTSpecial Weather StatementDDCFinney40 min
Jul 15, 1:07 AM CDTSpecial Weather StatementDDCEllis, Trego68 min
Jul 15, 1:36 AM CDTSevere Thunderstorm WarningDDCEllis, Rush54 min
Jul 15, 2:21 AM CDTSpecial Weather StatementDDCRush39 min
Jul 15, 4:11 PM CDTSpecial Weather StatementDDCMorton64 min
Jul 15, 4:34 PM CDTSpecial Weather StatementDDCStevens41 min
Jul 15, 5:11 PM CDTSpecial Weather StatementDDCStanton49 min
Jul 15, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton29 min
Jul 15, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton30 min
Jul 15, 6:56 PM CDTSpecial Weather StatementDDCStanton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.